MAUDE Adverse Event Report: CORDIS CORPORATION OPTEASE RETR FILTER 55 FEMORAL; FILTER, INTRAVASCULAR, CARDIOVASCULAR

CORDIS CORPORATION OPTEASE RETR FILTER 55 FEMORAL; FILTER, INTRAVASCULAR, CARDIOVASCULAR
Model Number 466FXXXX
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Internal Organ Perforation (1987); Perforation (2001); Perforation of Vessels (2135)
Date of Event 02/21/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
It was reported that a patient underwent placement of an optease vena cava filter.The information provided indicated that the filter subsequently malfunctioned and caused perforation abutting adjacent organs.The indication for the filter implant, procedural details and medical history of the patient have not been provided and there is currently no additional information available for review.The product was not returned for analysis and the sterile lot number has not been provided; therefore, no device analysis nor device history record review could be performed.The optease vena cava filter is indicated for use in the prevention of recurrent pulmonary embolism (pe) via percutaneous placement in the vena cava for patients in which anticoagulants are contraindicated, anticoagulant therapy for thromboembolic disease has failed, emergency treatment following massive pe where anticipated benefits of conventional therapy are reduced or for chronic, recurrent pe where anticoagulant therapy has failed, or is contraindicated.The purpose of a vena cava filter is to catch thrombus from the lower extremities as it travels along normal blood flow patterns up towards the heart.Vessel perforation is a known adverse event associated with implanting vena cava filters and is listed as such in the instructions for use (ifu).The ifu notes vessel damage such as intimal tears and perforation as procedural and long-term complications related to ivc filters.Without images available for review the reported events could not be confirmed or further clarified.Given the limited information available for review at this time, there is nothing to suggest that the reported events are related to the design and manufacturing process of the device; therefore, no corrective action will be taken.Should additional information become available, the file will be updated accordingly.
 
Event or Problem Description
As reported by the legal department, the patient underwent placement of the optease vena cava filter.The filter subsequently malfunctioned and caused injury and damages to the patient including, but not limited to, perforation abutting adjacent organs.As a direct and proximate result, the patient suffered life-threatening injuries and damages and required extensive medical care and treatment.As a further proximate result, the patient has suffered and will continue to suffer significant medical expenses, pain and suffering, and other damages.
 
Additional Manufacturer Narrative
It was reported that a patient underwent placement of an optease vena cava filter.The information provided indicated that the filter subsequently malfunctioned and caused perforation abutting adjacent organs.The patient reported becoming aware of perforation of the inferior vena cava (ivc) and perforation of abutting adjacent organ, approximately fourteen years and four months post implant.The patient also reported anxiety related to the filter.According to the medical record the patient had a significant pelvic fracture and a bowel resection with colostomy due to significant intraabdominal trauma.The ivc filter placement was planned due to the extent of the injuries and immobility, as well as a risk for deep vein thrombosis (dvt) and pulmonary embolism in the setting of inability to effectively use anticoagulation.Following fixation of a right arm fracture, the ivc filter was implanted while the patient was still under anesthesia.The filter was placed via the right common femoral vein and deployed at the level of the l2-l3 lumbar vertebrae, below the renal veins.A follow up venogram confirmed excellent positioning of the ivc filter with excellent wall apposition of the filter graft below the renal veins.The patient tolerated the procedure well and there were no complications reported.The product was not returned for analysis and the sterile lot number has not been provided; therefore, no device analysis nor device history record review could be performed.The optease vena cava filter is indicated for use in the prevention of recurrent pulmonary embolism (pe) via percutaneous placement in the vena cava for patients in which anticoagulants are contraindicated, anticoagulant therapy for thromboembolic disease has failed, emergency treatment following massive pe where anticipated benefits of conventional therapy are reduced or for chronic, recurrent pe where anticoagulant therapy has failed, or is contraindicated.The purpose of a vena cava filter is to catch thrombus from the lower extremities as it travels along normal blood flow patterns up towards the heart.Vessel perforation is a known adverse event associated with implanting vena cava filters and is listed as such in the instructions for use (ifu).The ifu notes vessel damage such as intimal tears and perforation as procedural and long-term complications related to ivc filters.Without images available for review the reported events could not be confirmed or further clarified.Anxiety does not represent a device malfunction and may be related to underlying patient specific issues.Given the limited information available for review at this time, there is nothing to suggest that the reported events are related to the design and manufacturing process of the device; therefore, no corrective action will be taken.Should additional information become available, the file will be updated accordingly.
 
Event or Problem Description
The following additional information received per the patient¿s implant records indicate that the patient had a significant pelvic fracture and had a bowel resection with colostomy due to significant intraabdominal trauma.Inferior vena cava (ivc) filter placement was planned due to the extent of the patient¿s injuries and immobility, as well as a risk for deep vein thrombosis (dvt) and pulmonary embolism in the setting of inability to effectively use anticoagulation.The patient was brought to the operating room for fixation of a right arm fracture.Following the surgery, while the patient was still under general anesthesia, an ivc filter implantation was performed.Intravenous (iv) antibiotics were given, and venous access was obtained via the right common femoral vein.The patient had a pelvic fixator in place, but it was verified that there was adequate room to obtain the venous access.The patient also had pelvic lacerations which were irrigated the day prior to the surgery and were packed.The pelvic lacerations were able to be negotiated to provide access for right femoral vein cannulation.Both of the patient¿s groins, as well as their lower pelvis were sterilely prepared and draped.An unknown introducer needle was used to cannulate the common femoral vein under fluoroscopic guidance.An unknown j-tip guidewire was inserted into the common femoral vein and advanced into the ivc, and an unknown 5f catheter sheath introducer (csi) was placed in the common femoral vein.An angiogram of the right iliac vein was performed to confirm that not clots were present in the iliac system.An unknown 5f pigtail catheter was then placed in the ivc to perform an angiogram of the ivc.The ivc angiogram was performed to confirm there were no caval clots, as well as confirm the position of the renal veins.The renal veins were seen at the first lumbar (l1) vertebral body level.An unknown guidewire was then inserted to remove the unknown 5f csi, and a 6f optease retrievable filter csi was inserted.This was followed by the deployment and placement of the ivc filter at the level of the l2 (second lumbar vertebrae) ¿ l3 (third lumbar vertebrae) below the renal veins.A follow up venogram was performed which confirmed excellent positioning of the ivc filter with excellent wall apposition of the filter graft below the renal veins.The unknown 5f csi was removed and manual pressure was held for 15 minutes to achieve hemostasis.There was no evidence of hematoma at the access site, and a dry sterile dressing was placed.The patient tolerated the procedure well and there were no complications reported.Additional information received in the patient profile form (ppf) states that the patient experienced perforation of the ivc, perforation of abutting adjacent organ.The patient became aware of the reported event approximately fourteen years and four months after the index procedure.The patient continues to experience anxiety related to the filter.

Brand Name
OPTEASE RETR FILTER 55 FEMORAL
Common Device Name
FILTER, INTRAVASCULAR, CARDIOVASCULAR
Manufacturer (Section D)
CORDIS CORPORATION
14201 nw 60 avenue
miami lakes FL 33014
Manufacturer (Section G)
CORDIS CORPORATION
14201 nw 60 avenue
miami lakes FL 33014
Manufacturer Contact
karla castro
14201 nw 60 avenue
miami lakes, FL 33014
7863138372
MDR Report Key14453466
Report Number9616099-2022-05644
Device Sequence Number6340401
Product Code DTK
UDI-Device Identifier20705032009413
UDI-Public20705032009413
Combination Product (Y/N)N
Initial Reporter StateOH
Initial Reporter CountryUS
PMA/510(K) Number
K034050
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2007
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 10/04/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number466FXXXX
Device Catalogue Number466F220AF
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 05/03/2022
Supplement Date Received by Manufacturer09/06/2022
Initial Report FDA Received Date05/20/2022
Supplement Report FDA Received Date10/04/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Life Threatening;
Patient Age75 YR
Patient SexFemale